Q: I am 46 years old. For as long as I can remember, I have had low cholesterol on my bloodwork.
I donated blood last week, and my total cholesterol was 107. While most people would say, “Wow, that’s great,” I heard that too-low cholesterol could be bad. Should I be concerned or be happy with this low number? If it is a problem, what should I be watching for?
A: A cardiologist we know likes to say you can’t have too low a golf score or cholesterol level. That certainly is the prevailing view.
There is research, however, suggesting that very low cholesterol may increase the risk of hemorrhagic (bleeding) stroke (Neurology Clinical Practice, June 2018; Stroke, July 2013).
Fortunately, such strokes are relatively rare. Heart attacks are far more common. That said, you should discuss your concerns with your doctor. It is unlikely, though, that you will be advised to eat foods that might raise your cholesterol levels. A recent review found that when Japanese people eat more saturated fat, their risk of stroke drops (Journal of Atherosclerosis and Thrombosis, May 1, 2018). This does not appear to hold for people who are not Japanese.
If you ever experience possible symptoms of hemorrhagic stroke, including sudden severe headache, dizziness, one-sided weakness, nausea and vomiting, and trouble speaking or swallowing, treat it as a medical emergency.
Q: My tennis elbow has come back with a vengeance. It has been bothering me for quite a bit longer than it ever has in the past.
I can’t use oral NSAIDS because I take Eliquis, but my primary care physician says I can use the diclofenac sodium topical gel (1 percent) for as long as I need it. She knows I take a blood thinner. Is this really OK?
A: You are right to avoid oral pain relievers such as ibuprofen or naproxen, since these NSAIDs can cause gastrointestinal irritation. With apixaban (Eliquis) in your system, you could end up with a bleeding ulcer.
Drug-interaction experts Drs. John Horn and Philip Hansten have written about NSAID and anticoagulant interactions. They note that “The use of topical NSAIDs is not considered to increase the risk of bleeding” (Pharmacy Times, Dec. 21, 2017).
We discuss the pros and cons of topical diclofenac (Voltaren Gel) as well as salsalate and nondrug approaches in our eGuide to Alternatives for Arthritis. You can find this online resource at www.PeoplesPharmacy.com.
Q: My husband and I returned from a trip to Europe with a strain of the flu apparently not covered by our flu vaccine. We took Xofluza and after three doses, both of us developed diarrhea and abdominal cramping. We stopped taking the meds, and the symptoms stopped. The headache, congestion and body aches of the flu were bad enough without adding the diarrhea caused by expensive meds.
A: Baloxavir (Xofluza) is a brand-new anti-viral flu medicine. This oral medication shortens the duration of flu symptoms when taken within 48 hours of getting sick.
We are puzzled why you took three doses. The advantage of this medicine is that it is given as a single dose. The triple dose might have increased your risk for diarrhea, a recognized side effect of Xofluza. The clinical trial data showed that 3 percent of people taking one pill suffered this complication.
Support real journalism. Support local journalism. Subscribe to The Atlanta Journal-Constitution today. See offers.
Your subscription to the Atlanta Journal-Constitution funds in-depth reporting and investigations that keep you informed. Thank you for supporting real journalism.